Texas, 2013

High Wind in Texas, March 21 to 23, 2013

March 21 to 23, 2013 · NWS MAF · 7 events in 6 counties and zones

Strong winds occurred in the Guadalupe Mountains and portions of the lower lands across West Texas due to an upper trough moving through the southern Rocky Mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong winds occurred in the Guadalupe Mountains and portions of the lower lands across West Texas due to an upper trough moving through the southern Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 21, 10:20 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 21, 10:20 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 PM CDT THU MAR 21 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SOUTHWEST TO WEST
WINDS WILL INCREASE TO 20 TO 30 MPH AND GUSTY BY EARLY THIS AFTERNOON
AND CONTINUE THROUGH SHORTLY BEFORE SUNSET. WINDS WILL DIMINISH
SIGNIFICANTLY EARLY THIS EVENING AND CONTINUE OVERNIGHT. A COLD FRONT
WILL HEAD SOUTH TOWARD THE TERMINALS LATE TONIGHT AND MOVE THROUGH
MOST OF THEM BY FRIDAY AFTERNOON.

12

&&

.PREV DISCUSSION... /ISSUED 1039 AM CDT THU MAR 21 2013/

DISCUSSION...
WILL UPDATE THE ZONES TO ADD WIND ADVISORIES THIS AFTERNOON FOR
THE EDDY COUNTY NEW MEXICO PLAINS...REEVES COUNTY TEXAS...VAN
HORN HIGHWAY 54 CORRIDOR AND MARFA PLATEAU.

FIRE WEATHER...
NEW DATA INDICATING HIGHER WINDS THIS AFTERNOON...CRITICAL FIRE
WEATHER CONDITIONS WILL EXTEND FURTHER EAST TO INCLUDE THE PERMIAN
BASIN AND MARFA PLATEAU THIS AFTERNOON THROUGH EARLY THIS EVENING.

12

PREV DISCUSSION... /ISSUED 352 AM CDT THU MAR 21 2013/

DISCUSSION...
A SIGNIFICANT WARMUP IS ON TAP FOR TODAY AS A SURFACE TROUGH
CONTINUES TO DEVELOP LEE OF THE ROCKIES IN ADVANCE OF AN UPPER LEVEL
SYSTEM NOW ENTERING THE PACIFIC NORTHWEST THIS MORNING. EXPECT
AFTERNOON HIGH TEMPERATURES TO GENERALLY BE IN THE MID TO UPPER 80S
WITH SOME 90S IN THE LOWER ELEVATIONS OF THE PECOS AND RIO GRANDE
RIVER VALLEYS. WESTERLY WINDS WILL INCREASE ACROSS THE REGION TODAY
WITH THE HELP OF INCREASING ZONAL FLOW ALOFT. HIGH WINDS ARE
EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS BY MID DAY AND A HIGH
WIND WARNING REMAINS IN EFFECT FOR THIS AREA THROUGH THIS EVENING.
SUSTAINED WIND SPEEDS OF 35 TO 50 MPH WITH GUSTS UP TO 70 MPH WILL
BE POSSIBLE. WINDS WILL DECREASE BELOW HIGH WIND WARNING CRITERIA
SHORTLY AFTER SUNSET TONIGHT. CRITICAL FIRE WEATHER CONDITIONS WILL
ALSO BE POSSIBLE ACROSS PORTIONS OF THE REGION TODAY...PLEASE SEE
THE FIRE WEATHER SECTION BELOW FOR MORE DETAILS.

A COLD FRONT IS EXPECTED TO PUSH THROUGH THE NORTHEASTERN ZONES
FRIDAY MORNING THEN STALL SOMETIME BEFORE IT GETS TO THE PECOS
RIVER. NOT ENTIRELY SURE HOW FAR SOUTHWEST THIS FRONT WILL MAKE IT
AND THIS CONTINUES TO BE PROBLEMATIC FOR FORECASTING FRIDAY HIGH
TEMPERATURES FOR THE PERMIAN BASIN REGION. THERE WILL STILL APPEAR
TO BE A SHARP TEMPERATURE GRADIENT ACROSS THIS AREA...RANGING FROM
THE LOW 60S NORTHEAST TO THE MID 80S IN THE TRANS PECOS.
ELSEWHERE...EXPECT TEMPERATURES TO TOP OUT IN THE UPPER 70S TO LOW
80S WITH A FEW LOCATIONS REACHING 90 ALONG THE RIO GRANDE. WEST OF
THE FRONT...WESTERLY WINDS ARE EXPECTED TO INCREASE AND RESULT IN
HIGH WINDS IN THE GUADALUPE MOUNTAINS ONCE AGAIN. WIND SPEEDS WILL
REMAIN ELEVATED INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL TROUGH
DIVES SOUTHEAST INTO THE FOUR CORNERS REGION...AND EVENTUALLY
SWINGING THROUGH THE TEXAS PANHANDLE ON SATURDAY. UNFORTUNATELY
THIS WILL ONLY LEAD TO CONTINUED DRY CONDITIONS AND ELEVATED
WESTERLY WINDS FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. CURRENTLY
HAVE THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS ENDING
SATURDAY MORNING BUT THIS WILL LIKELY BE EXTENDED THROUGH SATURDAY
AFTERNOON IN LATER FORECAST PACKAGES.

A STRONG COLD FRONT IS STILL EXPECTED TO MOVE SOUTH THROUGH THE
CWA SATURDAY NIGHT WITH THE DEPARTURE OF THE UPPER TROUGH. THIS
FRONT WILL SHIFT WINDS TO THE NORTH AND USHER IN MUCH COOLER
TEMPERATURES FOR SUNDAY. THE COOLER AIR WILL BE SLOW TO BUDGE WITH
A SURFACE RIDGE DOMINATING MUCH OF THE US FOR A FEW DAYS. EXPECT
AFTERNOON TEMPERATURES GENERALLY IN THE MID 50S TO THE MID 60S
AREAWIDE SUNDAY THROUGH TUESDAY WITH THE LINGERING POSSIBILITY OF
FREEZING TEMPERATURES ACROSS NORTHERN PORTIONS OF THE FA EACH
MORNING. TEMPERATURES WILL SLOWLY BEGIN TO WARM WEDNESDAY THROUGH
THE END OF NEXT WEEK.

FIRE WEATHER...
DRY AIR IN PLACE THIS MORNING...COMBINED WITH INCREASING WINDS AHEAD
OF AN UPPER LEVEL TROUGH WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS FROM SOUTHEAST NEW MEXICO INTO THE DAVIS MOUNTAINS THIS
AFTERNOON. STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AND
SOME OF THIS WILL MIX EAST INTO THE ADJACENT PLAINS. MINIMUM
AFTERNOON HUMIDITIES WILL BE BELOW 15 PERCENT AREAWIDE HOWEVER
ABUNDANT UPPER LEVEL CLOUDS WILL INHIBIT STRONGER WINDS FROM MIXING
TO THE SURFACE FROM THE BIG BEND INTO THE PERMIAN BASIN.

WINDS WILL DIMINISH TONIGHT...BUT FAIR TO POOR RECOVERY WILL LEAD TO
ANOTHER DRY DAY ON FRIDAY. A WEAK COLD FRONT WILL MOVE ADVANCE AS
FAR AS THE PECOS RIVER FRIDAY AFTERNOON BRINGING A WIND SHIFT AND
LIGHTER WINDS TO THE EASTERN HALF OF THE AREA THOUGH OUT WEST WINDY
CONDITIONS ARE AGAIN EXPECTED CREATING MORE CRITICAL FIRE WEATHER
CONDITIONS.

SATURDAY WILL BE A REPEAT WITH THE FRONT RETREATING BACK NORTH AND
VERY DRY AIR AGAIN ACROSS THE ENTIRE AREA. SATURDAY WILL SEE THE
MOST EXTENSIVE AREA OF FIRE WEATHER CONDITIONS POSSIBLY INCLUDING
THE ENTIRE CWA AS WINDY CONDITIONS SPREAD EAST INTO THE EASTERN
BASIN AND WESTERN LOW ROLLING PLAINS. THERE IS SOME UNCERTAINTY IN
THE STRENGTH OF THE WINDS ON SATURDAY WITH SPEEDS MARGINAL FOR
CRITICAL FIRE WEATHER CONDITIONS...THEREFORE WILL HOLD OFF ISSUING A
WATCH AT THIS TIME AND WILL WAIT FOR HIGHER CONFIDENCE. A COLD FRONT
SUNDAY WILL INCREASE RELATIVE HUMIDITIES TO AT OR ABOVE 15 PERCENT
ALLEVIATING FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 87  47  76  49  /   0   0   0   0
BIG SPRING TX              86  47  73  51  /   0   0   0   0
CARLSBAD NM                89  48  81  49  /   0   0   0   0
DRYDEN TX                  90  59  92  58  /   0   0   0   0
FORT STOCKTON TX           90  56  84  56  /   0   0   0   0
GUADALUPE PASS TX          78  48  70  48  /   0   0   0   0
HOBBS NM                   84  47  76  45  /   0   0   0   0
MARFA TX                   82  42  77  41  /   0   0   0   0
MIDLAND INTL AIRPORT TX    87  47  79  50  /   0   0   0   0
ODESSA TX                  86  48  80  52  /   0   0   0   0
WINK TX                    88  47  84  50  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING FROM NOON FRIDAY TO 6 AM MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM NOON TO 9 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM NOON FRIDAY TO 6 AM MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 10 PM CDT /9 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

10/27
Hazardous weather outlook, Mar 21, 9:24 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT THU MAR 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1124 AM CDT THU MAR 21 2013 /1024 AM MDT THU MAR 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE EXPECTED TODAY IN THE GUADALUPE MOUNTAINS WHERE
A HIGH WIND WARNING IS IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH EARLY THIS
EVENING. A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS FRIDAY WHERE
A HIGH WIND WARNING REMAINS IN EFFECT. STRONG WINDS WILL BE
POSSIBLE INTO SATURDAY AS WELL.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM SOUTHEASTERN
NEW MEXICO SOUTH INTO THE DAVIS MOUNTAINS FRIDAY. A RED FLAG
WARNING IS IN EFFECT. CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 21, 11:51 AM MST to March 23, 6:34 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

Strong west to northwest winds occurred for an extended period of time through Guadalupe Pass due to a strong upper level trough moving through the southern Rockies.

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 1:00 PM MST to 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

Strong west to northwest winds routinely gusted over 60 mph in the higher elevations of the Guadalupe Mountains due to a strong upper level trough moving through the southern Rockies.

High Wind, Davis / Apache Mountains Area

When
March 23, 5:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
State Official

Strong winds occurred briefly in the higher elevations of the Davis Mountains due to a strong upper level trough moving through the southern Rockies.

High Wind, Gaines

When
March 23, 7:05 PM CST to 9:10 PM CST
Where
Gaines forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Strong west to northwest winds affected portions of the West Texas plains due to a strong upper level trough moving through the southern Rockies.

High Wind, Borden

When
March 23, 7:50 PM CST to 9:05 PM CST
Where
Borden forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Sustained winds as high as 51 mph, and gusts over 60 mph, occurred over portions of the plains of West Texas due to a strong upper level trough moving through the southern Rockies.

High Wind, Scurry

When
March 23, 8:15 PM CST to 9:00 PM CST
Where
Scurry forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Sustained west to northwest winds over 50 mph, and gusts as high as 72 mph, occurred over portions of the West Texas plains due to a strong upper level trough moving through the southern Rockies.

High Wind, Howard

When
March 23, 9:15 PM CST to 10:15 PM CST
Where
Howard forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Although winds at Big Spring Airport were not overly strong, power lines were blown down 13 miles east-southeast of Big Spring.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433925, 433918, 433920, 433922, 433921, 433923, 433924.